COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Leak/Splash (1354)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
04/12/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The reported device is not available for evaluation.The event is currently under investigation.
Event or Problem Description
It was reported that an endovascular aneurysm repair (evar) procedure was performed with a zenith flex abdominal aortic aneurysm(aaa) endovascular main body.On (b)(6) 2012, the patient received: branch graft: zbis-10-45-41 (left side), main body: tffb-30-96-zt, iliac leg (same side): tfle-16-56-zt, iliac leg (opposite side): tfle-14-90-zt.Just prior to the index procedure, the patient also underwent coil embolization of the left hypogastric artery.An aortic extension cuff esbe-30-58 was placed following the study procedure due to a proximal type i endoleak.On (b)(6) 2012, the patient was discharged from the hospital.Follow-up imaging has been reviewed by core lab at 1 month, 6 months, 12 months, 2 years, 3 years, 3.5 years, 4 years, 4.5 years, and 5 years.The devices (main body, iliac legs, and branch graft) remain intact and patent with no evidence of kinks.A type ii endoleak has been noted by the core lab at all time points through 4 years.On the 5 year computed tomography (ct), the core lab identified a new proximal type i endoleak.The site¿s assessment of the 5 year ct is not yet available.The maximum diameter of the abdominal aorta has increased slightly from 67.3 mm at 1 month to 70.4 mm at 5 years.The patient has completed the 5 year follow-up as required.No additional information about patient outcome was provided.
Additional Manufacturer Narrative
Investigation - evaluation: a review of the imaging, complaint history, device history record, manufacturing instructions, instructions for use (ifu), and quality control data was conducted during the investigation.A review of imaging confirmed the presence of a type ia endoleak on the five year ct.Based on the image review, the seal zone loss and development of type i a endoleak was accelerated by suprarenal stent expansion of the aorta superior to the sealing stent.The suprarenal stent was deployed in the infrarenal abdominal aorta rather than in suprarenal abdominal aorta.In addition, the distal extension was implanted well below the renal arteries.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.The device history record was reviewed and no non-conformances were noted.There were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that lists endoleak as a potential adverse event related with use of the device.Imaging review results revealed that the insufficient sealing zone and type i a endoleak resulted due to suprarenal stent expansion of the aorta superior to the sealing stent and deployment of the suprarenal stent in the infrarenal abdominal aorta rather than the suprarenal abdominal aorta.Based on the provided information and results of the investigation, the most likely root cause of the reported event may be procedurally-related and /or related to the patient condition.Per the quality engineering risk assessment no further action is required.Monitoring for similar complaints will continue.
Additional Manufacturer Narrative
Information: on october 2, 2017, additional information was received.On (b)(6) 2017 the patient was treated with the addition of a zenith aaa main body extension (zta-de-34-112w, lot# 3447799).There was no endoleak present following this secondary intervention.Correction to investigation: a type la endoleak at five years was confirmed.Type ii endoleak and or endotension/intermittent type la endoleak across the inadequate seal zone were the only observable causes of aneurysm growth.Eventually, seal zone loss and development of an overt type la endoleak was hastened by suprarenal stent expansion of the aorta superior to the sealing stent.Had the sealing stent been originally implanted just inferior to the renal arteries, the endoleak would have occurred much later or not at all, depending on the significance of the type ii endoleak.If the type ii endoleak was the primary driver of aneurysm growth, then a type la endoleak would have eventually occurred.If the type ii endoleak was insignificant, then low implantation of the endograft was solely responsible for eventual type la endoleak development.Based on the quoted imaging review and the available information, it is reasonable to suggest that the leading cause to this event might be associated with the patient disease state evolution (from the six month ct onward, aneurysm neck expansion on the right side of the seal zone and loss of seal zone length was progressive) and the medical procedure (the suprarenal stent was deployed primarily across the renal arteries and in the infra renal abdominal aorta rather than in the suprarenal abdominal aorta.Additionally, the extension was implanted well below the renal arteries.Not only did this produce an insufficient seal zone, it subjected the renal and infra renal abdominal aorta to expansion by the suprarenal stent.This hastened type 1a endoleak development.) or a combination of the two elements.Per the ifu" after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.Additionally "physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death." the complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to the reported failure mode.There were no other reported complaints for this lot number.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.